Thunderstorm Wind, Hamilton
- When
- August 10, 12:35 AM MST
- Where
- Hamilton County, 1.38 mi N of Syracuse
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.750
AWOS station K3K3 Syracuse recorded a 58 mph wind gust.
With an upper-level trough over the Rockies lending support, thunderstorms developed in eastern Colorado. The storms reached the Kansas border in the early morning of 8/10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
With an upper-level trough over the Rockies lending support, thunderstorms developed in eastern Colorado. The storms reached the Kansas border in the early morning of 8/10. A marginally severe gust was recorded in Hamilton county before the bulk of the system developed a cold pool generating more severe winds in Lane and Ellis counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 10:55 PM MST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1255 AM CDT Sun Aug 10 2025 .KEY MESSAGES... - Intense heat continues for southeast zones Saturday afternoon. - A thunderstorm complex (MCS) is expected Saturday night and early Sunday, favoring northern zones. Strong to damaging winds will be the primary risk. - Another thunderstorm complex (larger MCS) is expected Sunday night into early Monday, with again a potential for severe wind gusts and hail, and locally heavy rain. - Afternoon temperatures will show a cooling trend through Monday. The coolest day of the forecast will be Monday, when afternoon temperatures struggle into the lower 80s. && .DISCUSSION... Issued at 200 PM CDT Sat Aug 9 2025 Midday surface analysis depicted light and variable winds across SW KS, with a weak surface low over southwest zones. A weak frontal boundary was draped near the OK/KS border, with mesoanalysis showing instability already building rapidly across western zones. MLCAPE was already exceeding 2000 J/kg with elevated dewpoints, and CAPE in excess of 3000 J/kg is expected this afternoon. Despite the instability, models are resistant to developing convection through 7 pm, and the forecast through 7 pm is dry. Will need to monitor southwest zones at peak heating, where surface convergence may trigger convective initiation as per ECMWF solutions. With the loss of downslope and several degrees of cooling at 850mb, afternoon temperatures will trend cooler. Heat advisory criteria will continue across southeast zones, in particular Barber county, where heat indices of 104-107 will continue. 12z NAM/ARW/FV3 are in good agreement with global models, showing thunderstorms developing at peak heating near the Palmer Divide into east central Colorado. Supercell mode is likely in Colorado in the post frontal upslope environment, but upscale growth to a linear complex/MCS is expected as storms approach the northwest zones 9-10 pm. Primary risk from this storm complex tonight will be strong to damaging outflow winds of 50-70 mph, favoring northern zones, along and north of US 50. SPC severe wind probabilities were increased on the 1630z outlook along the lines of this thinking. Highest pops are focused on the northern zones through Sunday morning. The expected MCS will push outflow/reinforced cold front southward through Sunday morning, with light northeast winds prevailing by Sunday morning. Behind the reinforcing cold front, models show significant, noticeable cooling Sunday, with many locations remaining below 90 degrees Sunday afternoon. Southeast zones and Barber county will remain very hot, but short of heat advisory criteria. Much of daylight Sunday will likely remain dry, as the atmosphere recovers from the previous night's MCS/outflow. Models are in strong agreement forecasting another round of strong/severe storms over the Front Range/SE Colorado in the moist easterly post frontal upslope environment Sunday evening. Strong confidence of yet another strong to severe MCS marching across SW KS Sunday night. Significant shortwave for August standards arrives Sunday night, focusing MCS development, increasing confidence of at least marginally severe wind, hail and very heavy/flooding rainfall. Pops are in the likely to definite category, with NBM QPF in the 1-2 inch range. Outflow winds from any developing/mature MCS appear to be the primary risk Sunday night (as shown by 12z ARW/FV3) and expect severe wind probability will need to be increased. Sunday night's MCS's outflow will push the effective frontal boundary well south of SW KS on Monday, and Monday will be the coolest day of this forecast, and the coolest day we have seen in quite some time. Pending lingering cloud cover, models keep afternoon temperatures about 10 degrees below mid August normals Monday, struggling into the lower 80s. NBM pops correctly favor the southern zones Monday afternoon/evening, closest to the frontal boundary south of SW KS. The strong midlevel high of 596 dm over California Monday, will slowly but steadily drift eastward through next week, delivering a pronounced warming trend. The forecast is dry from Tuesday onward through next week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1252 AM CDT Sun Aug 10 2025 Convective outflow was surging southward through the TAF sites early this morning. North to northeast winds at 15-20+ kts will gradually subside toward morning, with light northeast winds at 10-12 kts after 12z. A storm complex is expected to move across western Kansas after 03z or just before the end of the period. These storms will have wind gusts up to 40+ kts. VFR conditions will persist except for isolated areas of heavy rain toward the end of the period. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 303 AM CDT Sat Aug 9 2025 KSZ030-031-043>046-061>066-074>081-084>090-100815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 303 AM CDT Sat Aug 9 2025 /203 AM MDT Sat Aug 9 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe weather risk late tonight for areas along and north of the highway 50 corridor for mainly gusty winds over 60 mph. Large hail is possible along the Colorado border. Barber county could have heat index values around 105 this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms is expected Sunday night with the threat of gusty winds over 60 mph and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Special Weather Statement
National Weather Service Dodge City KS
1205 AM CDT Sun Aug 10 2025
KSZ031-100545-
Ellis KS-
1205 AM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ELLIS COUNTY THROUGH
1245 AM CDT...
At 1205 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Osborne to near Catherine.
Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Catherine and Emmeram around 1210 AM CDT.
Walker around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Kansas.
&&
LAT...LON 3883 9904 3913 9958 3913 9904
TIME...MOT...LOC 0505Z 287DEG 24KT 3937 9880 3896 9924
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLPreliminary Local Storm Report
National Weather Service Dodge City KS
1212 AM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Tstm Wnd Gst 1 W Toulon 38.85N 99.27W
08/09/2025 M55 MPH Ellis KS AWOS
AWOS station KHYS Hays Regional Airport Awos
Site.
&&
GTPreliminary Local Storm Report
National Weather Service Dodge City KS
152 AM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Gst 1 N Syracuse 38.00N 101.75W
08/10/2025 M58 MPH Hamilton KS AWOS
AWOS station K3K3 Syracuse.
&&
GTSpecial Weather Statement
National Weather Service Dodge City KS
204 AM CDT Sun Aug 10 2025
KSZ043-100730-
Scott KS-
204 AM CDT Sun Aug 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
230 AM CDT...
At 204 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Modoc, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Scott State Lake around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10077 3850 10075 3850 10113 3870 10113
TIME...MOT...LOC 0704Z 257DEG 36KT 3861 10111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
125 AM MDT Sun Aug 10 2025
KSZ061-100815-
Hamilton KS-
125 AM MDT Sun Aug 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON COUNTY
THROUGH 215 AM MDT...
At 125 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Holly, or 11 miles southwest of Coolidge, moving east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern Kansas.
&&
LAT...LON 3806 10204 3809 10184 3782 10181 3783 10204
3801 10205
TIME...MOT...LOC 0725Z 264DEG 20KT 3794 10216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TATROThe Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
5 thunderstorm wind. Local standard time, as filed.
AWOS station K3K3 Syracuse recorded a 58 mph wind gust.
A personal weather station Hineman Farms - KKSDIGHT22 recorded a 59 mph wind gust.
Mesonet station UP856 0.8 E Yocemento (UPR) recorded a 57 mph wind gust.
A public weather station KKSELLIS46 recorded a 68 mph wind gust.
AWOS station KHYS Hays Regional Airport recorded a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291040, 1291052, 1291054, 1291055, 1291056.